Alert archive / North Carolina / Flash Flood Warnings in 2023
Flash Flood Warning 15, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 7, 2023, 7:31 PM EDT for Wayne County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2023, 7:31 PM EDT (23:31 UTC)
- Expired
- Jul 7, 2023, 9:33 PM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 65 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 427 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
085
WGUS52 KRAH 072331
FFWRAH
NCC191-080245-
/O.NEW.KRAH.FF.W.0015.230707T2331Z-230708T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
731 PM EDT Fri Jul 7 2023
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
East Central Wayne County in central North Carolina...
* Until 1045 PM EDT.
* At 731 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Goldsboro and Elroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3534 7782 3532 7792 3533 7794 3537 7800
3543 7801 3546 7796 3546 7789 3544 7783
3543 7783 3542 7782 3541 7782 3541 7781
3540 7780 3538 7780 3537 7780 3536 7782
3535 7782
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
282 follow-up statements
521
WGUS72 KRAH 080024
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
824 PM EDT Fri Jul 7 2023
NCC191-080245-
/O.CON.KRAH.FF.W.0015.000000T0000Z-230708T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NC-
824 PM EDT Fri Jul 7 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT THIS
EVENING FOR EAST CENTRAL WAYNE COUNTY...
At 824 PM EDT, emergency management reported flash flooding
in New Hope at 722 pm, resulting in a motorist needed to be
rescued due to high water. Between 2 and 4 inches of rain has
fallen.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Emergency management reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Goldsboro and Elroy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3534 7782 3532 7792 3533 7794 3537 7800
3543 7801 3546 7796 3546 7789 3544 7783
3543 7783 3542 7782 3541 7782 3541 7781
3540 7780 3538 7780 3537 7780 3536 7782
3535 7782
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
28204
WGUS72 KRAH 080133
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
933 PM EDT Fri Jul 7 2023
NCC191-080143-
/O.CAN.KRAH.FF.W.0015.000000T0000Z-230708T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wayne NC-
933 PM EDT Fri Jul 7 2023
...FLASH FLOOD WARNING IS CANCELLED FOR EAST CENTRAL WAYNE COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3534 7782 3532 7792 3533 7794 3537 7800
3543 7801 3546 7796 3546 7789 3544 7783
3543 7783 3542 7782 3541 7782 3541 7781
3540 7780 3538 7780 3537 7780 3536 7782
3535 7782
$$
28What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 7, 4:00 PM EDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jul 7, 4:00 PM EDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 400 PM EDT Fri Jul 7 2023 .SYNOPSIS... A surface trough will remain in the lee of the southern and central Appalachians through Saturday. && .NEAR TERM /THROUGH TONIGHT/... As of 400 PM Friday... There has been no change in forecast rationale through the overnight. Additional storms will pulse along outflow from cells that initially-developed along the lee trough and out of the Blue Ridge (toward the nw Piedmont), before waning with nocturnal cooling/stabilization this evening. At least a slight chance PoP will remain warranted through midnight, however, to account for the approach of weak divergence within the right entrance of an upr- level jet forecast to overspread cntl and wrn NC, and any lingering pockets of weak instability not already outflowed, during that time. .PREV DISCUSSION... /ISSUED 1135 AM EDT Fri Jul 07 2023/ Hot, with a repeat of scattered afternoon-evening showers/ thunderstorms. A positively-tilted mid/upper-level trough/shear axis from Quebec sswwd across the lwr Great Lakes and lwr MS Valley this morning will move east and into the ern US through tonight. It will weaken while doing so, as the principal shortwave perturbations and preceding height falls comprising the trough axis split and lift across Quebec and the Northeast, and drift across the Southeast, respectively. The entrance region of an accompanying 50 kt, swly upper-level jet streak at OHX this morning will, however, pivot across the Blue Ridge and srn middle Atlantic Piedmont between 00-06Z Sat, during which time weak upper-level divergence will overspread cntl NC. Additionally, a weak upper-level perturbation that crossed the srn Appalachians last evening and SC overnight, and remains evident in water vapor satellite data over the NC Sandhills this morning, will drift newd and across nern NC and offshore the Outer Banks by 00Z Sat. 12Z-observed soundings otherwise depict only 5-15 kts of weak, mean westerly flow throughout the depth of the troposphere over the srn middle Atlantic this morning, and aside from the modest increase in high-level flow accompanying the aforementioned jet entrance region, this weak tropospheric-deep flow regime will remain the case through the forecast period. At the surface, a cold front, analyzed at 15Z over wrn NY/PA swwd across the lwr OH Valley, will weaken while moving east and otherwise merge with a persistent trough in the lee of the cntl Appalachians. The srn extension of that lee trough over the srn middle Atlantic and Carolinas has drifted slightly ewd across ern VA/NC since Thu but will likely redevelop/drift wwd across the Coastal Plain and ern Sandhills and Piedmont this afternoon. 12Z-observed 850 mb temperatures this morning were a degree or two C warmer than those of Thu; and hourly temperatures over cntl NC this morning have been running a few to as much as 10 F higher than those of Thu. While some of that 24-hour temperature change can be attributed to the canopy of mid/high-level ceilings that accompanied an MCV over cntl NC at this time on Thu, at least a few degrees are likely indicative of the warming noted at 850 mb and which should be realized at the surface with strong insolation and dry adiabatic mixing. As such, the previous forecast of lwr-middle 90s high temperatures appears on target. That strong diurnal heating of a continued seasonably moist/humid air mass will also again support moderate destabilization and the development of scattered, pulse-type showers/storms both over the Blue Ridge and within the broad surface trough axis over cntl and ern NC, the first cells of which may initiate immediately preceding the upper-level perturbation drifting toward nern NC (from RWI to EDE-EWN) and in a relative surface pressure minimum and convergence maximum at 15Z from GSB to FAY-MEB and CAE. Persistence lows tonight will be in the upr 60s to mid 70s, with patchy fog whose coverage and visibility restrictions may be hindered by increasing mid-high level cloudiness accompanying the aforementioned upper jet axis. && .SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/... As of 350 PM Friday... Saturday and Saturday night: Not quite as hot, but with a persistence forecast of scattered afternoon-evening showers and storms. A couple of weak shortwave perturbations evident in water vapor satellite data over nern MS and s-cntl AL early this afternoon will pivot across the South Atlantic coast on Sat, while a couple of more- vigorous ones amplify and may partially phase from the mid MS to TN Valleys Sat night. The cntl Carolinas will generally remain in between each of these regions of synoptic forcing for ascent and stronger flow, in a region characterized by a mean wswly wind of only around 10-15 kts and which may include a couple of weak MCVs from today's convection across GA and the Carolinas. The strongest of these MCVs will likely be one from a relatively stronger convective cluster with colder cloud tops now over cntl GA, which the RAP directs across the NC Sandhills and Coastal Plain Sat afternoon. At the surface, a persistent, southern and central Appalachian-lee trough will remain directly over the srn middle Atlantic and Carolinas. The models also suggest some very weak cooling of 925-850 mb temperatures may accompany a weakening cold front as it crosses the middle Atlantic and merges with the lee trough through Sat. The sensible weather resulting from the pattern described above will feature much of the same as previous days, with above average high temperatures and scattered, diurnal convection. Temperatures will likely be a degree or three cooler than those of today (Fri), however, owing to both a canopy of mid to high-level cloudiness and weak cooling behind the aforementioned weakening cold front. The surface trough will again provide the initial focus for pulse- type convection, with some local enhancement to coverage along the ultimate track of any MCVs, which appear at this time to most likely influence the NC Sandhills through Coastal Plain. Convection should wane with nocturnal and diabatic/outflow cooling by mid-evening, with persistence low temperatures in the upr 60s to lwr 70s. Sunday and Sunday night: As of Sunday morning, a surface low should be across western Ohio with a cold front extending to the southwest. The low should move to New York City by Monday morning. The arrival time of the cold front still remains a bit up in the air, with the front likely to approach central NC around sunset Sunday. Precipitation coverage appears to be a bit more scattered on most of the 12Z guidance suite compared to previous runs, although a potent upper shortwave should combine with the front to provide good coverage of rain across the area. CAPE values exceeding 2000 J/kg and effective shear values approaching 30 kt will bring a threat of severe weather to most of the forecast area, with all locations included in a slight (level 2 of 5) risk from the Storm Prediction Center. The primary threat will come from damaging winds, although large hail will also be possible. At this time, low level wind conditions do not look particularly favorable for tornadoes. Most locations are also under a marginal (level 1 of 4) risk for excessive rainfall, especially if storms are training over the same location. High temperatures should be slightly cooler in most locations on Sunday considering the widespread cloudy conditions, although temperatures could be a little bit higher in the southeast where the chances of rain are the least. Expect little change in the overnight temperatures. && .LONG TERM /MONDAY THROUGH FRIDAY/... As of 300 PM Thursday... On Monday the mid/upper level trough along with the surface cold front will be slowly shifting east and offshore by Tuesday morning. On the back side of the trough there is expected to be some left over instability and moisture on Monday as it exits the area, thus another round of strong summertime pulse storms will be possible Monday. As the front moves across the region, temperatures on Monday will be about 3 to 4 degrees below average. Highs will be in the low to mid 80s across the area with lows in the low to mid 60s. Along the frontal boundary, a secondary weak surface low develops over MS/AL on Tuesday and is expected to shift NE in the GA/SC region as a surface high pressure builds in from the Ohio Valley and over NC. Tuesday will start off mostly cloudy for areas in the SE but expect mostly sunny skies Tuesday and Wednesday as a weak high pressure influences the area. By Thursday the front and associated low pressure will move east and offshore while another front moves over the Ohio valley and into the Mid-Atlantic late week. Increased rain chances for Thursday and Friday afternoon with highs in the mid to upper 90s and heat indices in the low 100s. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 135 PM Friday... 24 hour TAF period: 2 areas of convection have started this afternoon: 1 to the west of INT/GSO, another just to the west of RWI. Between a combination of radar observations and the previous run of the ARW, which seems to have initialized precipitation the best, have tweaked the timing of VCTS groups at all terminals. Did not have enough confidence to go with a prevailing or tempo group mention of thunderstorms at any terminal, although restrictions would be possible with any thunderstorm that reaches an airport. Precipitation chances should come to an end by late evening, then an area of fog/low stratus appears possible through RDU/FAY. Did not have as much confidence as the previous forecast issuance to issue TAFs with IFR/LIFR cigs/visbys, but did keep MVFR visibilities, which should persist slightly after sunrise. Outlook: Typical airmass thunderstorms will be possible through the outlook period, although coverage should be the greatest Sunday and Monday afternoons. In addition, any site which has a thunderstorm would be more likely to have ceiling/visibility restrictions around sunrise. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...MWS/np NEAR TERM...MWS SHORT TERM...MWS/Green LONG TERM...CA AVIATION...Green
Hazardous weather outlook, Jul 7, 4:17 PM EDT, 3 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 417 PM EDT Fri Jul 7 2023 NCZ007>011-021>028-038>043-073>078-083>086-088-089-082030- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 417 PM EDT Fri Jul 7 2023 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Through Tonight. Heat index values this afternoon will range from upper 90s over the northwest Piedmont to between 100 and 105 degrees elsewhere. Remember to take it easy during these hot summer days. Take frequent breaks, drink lots of water, and try to confine outdoor activities to the cooler parts of the day like during the morning and evening hours. Additionally, scattered thunderstorms will pulse up through this evening, the strongest of which will be capable of localized flooding and wind gusts up to 45 or 50 mph. Remember to reduce your driving speed during rain and watch out for heavy ponding of water on the roads. Never drive through flooded areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms on Sunday are expected to cluster and move east to northeastward with an accompanying primary threat of damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed on Sunday.
In the hours before
Local storm report, Jul 7, 6:55 PM EDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
655 PM EDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM Hail 4 NNE Elroy 35.39N 77.90W
07/07/2023 E1.00 inch Wayne NC Public
Report from mPING: Quarter sized hail (1.00
in.).
&&
JJTLocal storm report, Jul 7, 7:01 PM EDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
701 PM EDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM Lightning 4 NNW Raleigh 35.88N 78.68W
07/07/2023 Wake NC Broadcast Media
Lightning struck a home.
&&
JJTLocal storm report, Jul 7, 7:04 PM EDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
704 PM EDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM Tstm Wnd Dmg 1 NE Benson 35.39N 78.54W
07/07/2023 Johnston NC Fire Dept/Rescue
1 downed tree.
&&
JJTLocal storm report, Jul 7, 7:18 PM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
718 PM EDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Tstm Wnd Dmg 2 SSW Clayton 35.61N 78.47W
07/07/2023 Johnston NC 911 Call Center
1 downed tree.
&&
JJTLocal storm report, Jul 7, 7:22 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
722 PM EDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0718 PM Hail 3 SSE Fuquay-Varina 35.55N 78.78W
07/07/2023 E1.00 inch Wake NC Trained Spotter
&&
JJTLocal storm report, Jul 7, 7:31 PM EDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
731 PM EDT Fri Jul 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM Hail 1 S Fuquay-Varina 35.58N 78.79W
07/07/2023 E1.25 inch Wake NC Amateur Radio
&&
JJTThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 8:20 PM EDT | Special Weather Statement | RAH | Sampson | 25 min |
| Jul 6, 8:46 PM EDT | Special Weather Statement | RAH | Bladen | 44 min |
| Jul 7, 1:01 PM EDT | Special Weather Statement | RAH | Halifax | 44 min |
| Jul 7, 1:37 PM EDT | Special Weather Statement | RAH | Nash | 68 min |
| Jul 7, 2:31 PM EDT | Special Weather Statement | RAH | Halifax | 44 min |
| Jul 7, 2:33 PM EDT | Special Weather Statement | RAH | Hoke, Scotland | 42 min |
| Jul 7, 2:59 PM EDT | Special Weather Statement | RAH | Edgecombe | 46 min |
| Jul 7, 3:06 PM EDT | Special Weather Statement | RAH | Scotland | 39 min |
| Jul 7, 3:21 PM EDT | Areal Flood Advisory | RAH | Richmond, Scotland | 2 hr |
| Jul 7, 3:40 PM EDT | Special Weather Statement | RAH | Edgecombe | 50 min |
| Jul 7, 3:42 PM EDT | Special Weather Statement | RAH | Scotland | 48 min |
| Jul 7, 3:50 PM EDT | Special Weather Statement | RAH | Richmond | 40 min |
| Jul 7, 3:58 PM EDT | Special Weather Statement | RAH | Edgecombe | 32 min |
| Jul 7, 4:28 PM EDT | Special Weather Statement | RAH | Wake | 32 min |
| Jul 7, 4:34 PM EDT | Special Weather Statement | RAH | Richmond | 26 min |
| Jul 7, 4:45 PM EDT | Special Weather Statement | RAH | Nash | 30 min |
| Jul 7, 5:08 PM EDT | Special Weather Statement | RAH | Franklin, Nash | 52 min |
| Jul 7, 5:12 PM EDT | Special Weather Statement | RAH | Scotland | 48 min |
| Jul 7, 5:26 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Franklin, Nash, Wilson | 49 min |
| Jul 7, 6:00 PM EDT | Special Weather Statement | RAH | Wayne | 45 min |
| Jul 7, 6:18 PM EDT | Special Weather Statement | RAH | Wilson | 42 min |
| Jul 7, 6:33 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 42 min |
| Jul 7, 6:37 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 38 min |
| Jul 7, 7:05 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 40 min |
| Jul 7, 7:08 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 52 min |
| Jul 7, 7:19 PM EDT | Areal Flood Advisory | RAH | Wayne | 2 hr |
| Jul 7, 7:27 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Wake | 34 min |
| Jul 7, 7:39 PM EDT | Areal Flood Advisory | RAH | Harnett, Johnston, Wake | 116 min |
Nearby
Flash Flood Warnings in North Carolina, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.